Premarin cream and the risk for ovarian cancer
Dear OncoLink "Ask The Experts,"
My wife is 58 and experienced menopause 5 years ago. Her GYN suggested that she use Premarin Cream to relieve a dry vagina problem and help when we have intercourse. I have heard of a link between Premarin and ovarian cancer. I am afraid for my wife to use the cream. Is my fear justified? Is there a "safe" cream that she can use?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
The studies concerning estrogen replacement therapy and the risk for ovarian cancer are mixed. Some studies show no increase in risk, and others show an increase in risk for long-time users of estrogen alone (not estrogen given with progesterone). The most recent large study published in 2002 in the Journal of the American Medical Association showed approximately 60% increased risk. The authors did note that many women received doses of estrogen that were higher than are in use today, and while the type of estrogen replacement therapy was not defined, in general, usage refers to oral pills, or use of an estrogen patch. The risks of using vaginal Premarin cream are minimal, since it is not needed daily, and is only absorbed into the circulation in small amounts. In the right circumstances, estrogen cream can provide patients with much needed relief from their symptoms. Sometimes, estrogen is the only medication that can effectively treat atrophy (dry, itchy, painful, thin skin) of the vagina. If your wife is only having discomfort during intercourse and she would still like to avoid estrogen cream, instead of Premarin cream, she could try any of the over the counter water-based vaginal lubricants such as KY Jelly or Astroglide.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania